Alert archive / Idaho / Lake Wind Advisories in 2021

Lake Wind Advisory 25, NWS Pocatello, ID

July 13, 2021Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this lake wind advisory at Jul 13, 2021, 2:15 AM MDT for Bannock County, Bingham County, Power County, Idaho. It took effect at Jul 13, 2021, 12:00 PM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2021, 2:15 AM MDT (08:15 UTC)
In effect from
Jul 13, 2021, 12:00 PM MDT
Expired
Jul 13, 2021, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 8.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
4038 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WWUS75 KPIH 130815
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
215 AM MDT Tue Jul 13 2021

IDZ054-140300-
/O.NEW.KPIH.LW.Y.0025.210713T1800Z-210714T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
215 AM MDT Tue Jul 13 2021

...LAKE WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...American Falls Reservoir

* WHEN...From noon today to 9 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
1 follow-up statement
113 
WWUS75 KPIH 140257
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
857 PM MDT Tue Jul 13 2021

IDZ054-140400-
/O.EXP.KPIH.LW.Y.0025.000000T0000Z-210714T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
857 PM MDT Tue Jul 13 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

High pressure builds in tonight into tomorrow bringing lighter
winds tonight into tomorrow. Wind winds should be from the 
southwest. But there is a slight chance winds may start out from 
the northeast in the morning before become from the southwest
again. Wyatt


$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this lake wind advisory went out at Jul 12, 1:31 PM MDT, 12 hours 44 minutes earlier.

Area forecast discussion, Jul 12, 1:31 PM MDT, 12 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
131 PM MDT Mon Jul 12 2021

.SHORT TERM...Tonight through Wednesday night. Strong high pressure
prevails over CA/NV with moisture staying to the south. Smoke
appears a little less dense over southeast Idaho, but still noted on
satellite imagery. An upper trough will work its way into central
Idaho by tomorrow morning, and we should see winds increase across
the Snake Plain by noon. Later tomorrow afternoon, models are
supporting convection mainly east of Interstate 15. Storms that do
form around the Island Park to Driggs areas will have potential to
approach severe with 40 to 45 kts of 0-6km shear and 400-600 J/Kg
MUCAPE. Forecast soundings show PW around 0.7 to 0.8 inches in the
Island Park area tomorrow, which may support some moderate showers.
We'll see a rather weak ridge build into the area on Wednesday as we
return to a hot and dry pattern. Hinsberger

.LONG TERM...Thursday through next Monday. A low pressure center is
expected to gradually move toward the NW coastal waters as the ridge
that has been over the Great Basin shifts east into the Rockies and
WRN Wyoming leaving SE Idaho under a modest Sw flow aloft. Ill timed
ejecting short-wave disturbances and shallow intrusions of moisture
from the south may provide an opportunity for periods of enhanced
winds and isolated thunderstorm activity from time to time. At this
time, the best chance for those days appears to be Thursday
afternoon, Saturday afternoon, and Sunday afternoon. Again,
confidence is low on the timing aspects but the pattern is
supportive of events. Temperatures are expected to moderate ever so
slightly during the period. Huston
&&

.AVIATION...A weak upper trough will swing through central Idaho
early tomorrow morning, so we may see winds pick up towards the end
of the TAF period. Satellite imagery shows widespread smoke covering
much of southeast Idaho, but some relative clearing may work its way
in from the southwest. Visibility should predominantly stay VFR,
though we can't rule out brief MVFR conditions today. With the
approach of the upper trough tomorrow, we could see winds increase
around mid-morning. Precipitation should hold off until tomorrow
afternoon. Hinsberger
&&

.FIRE WEATHER...A dry upper trough will work its way into central
Idaho tomorrow morning, and we should see winds begin to pick up mid
to late morning. By tomorrow afternoon, the combination of winds and
RH will lead us in critical fire conditions focused around fire
zones 410,413, 425, and 427. Isolated dry thunderstorms may develop
east of Interstate 15 later tomorrow afternoon ahead of the trough
axis. For the rest of the week, we'll see a broad westerly flow over
the region. On Thursday, an upper disturbance will push into
southeast Idaho helping to trigger some isolated thunderstorms.
Beyond that, we'll see ridging amplify over the Rocky Mountains
while a deep trough develops in the East Pacific. Widespread Haines
index of 6 will be in place over southeast Idaho over the next few
days. Models keep us hot and dry for the most part, but we'll have
to keep our eye on any shortwave that lifts from the Pacific trough,
as it may become the focus of thunderstorms or even a bump in the
windspeeds that may nudge us into critical fire weather conditions.
Hinsberger
&&

.AIR STAGNATION...
The accumulation of smoke from distant fires in NE California, SRN
Oregon, and SE Washington as well as fires in the CNTRL Idaho
mountains may produce moderate to unhealthy air quality conditions
across SE Idaho as the flow aloft advects much of the smoke east
into our area over the next several days. Huston
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory continues until 9 PM MDT this evening for IDZ051-
055>057.

Fire Weather Watch from Tuesday afternoon through Tuesday evening
for IDZ410-413-425-427.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:05 AM MDTRed Flag WarningPIHBannock, Bear Lake, Bingham, Blaine, Boise, Bonneville and 16 more21 hr
Jul 13, 5:48 PM MDTSpecial Weather StatementPIHFremont42 min
Jul 13, 5:56 PM MDTSevere Thunderstorm WarningPIHFremont, Teton28 min

Nearby

Lake Wind Advisories in Idaho, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.